Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 29, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 29, 2016, 7:46 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2016, 7:46 PM MST (02:46 UTC)
- Expired
- Jul 29, 2016, 8:15 PM MST
- In force
- 29 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 22 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 4:58 PM MST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 3318 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
290 WUUS55 KPSR 300246 SVRPSR AZC013-021-300315- /O.NEW.KPSR.SV.W.0029.160730T0246Z-160730T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 746 PM MST FRI JUL 29 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... NORTH CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 815 PM MST * AT 745 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SALT RIVER TUBING RECREATION AREA...OR 7 MILES NORTH OF APACHE JUNCTION...AND MOVING SOUTHWEST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... MESA...GILBERT...APACHE JUNCTION...EAST MESA...QUEEN CREEK... SALT RIVER TUBING RECREATION AREA...FREESTONE PARK... USERY MOUNTAIN PARK...SUPERSTITION SPRINGS MALL...CANYON LAKE... GOLDFIELD RANCH...LOST DUTCHMAN STATE PARK... FALCON FIELD AIRPORT...SAGUARO LAKE... PHOENIX MESA GATEWAY AIRPORT...GRANITE REEF DAM... GILBERT CITY HALL...GOLD CAMP AND HIGLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3363 11161 3355 11140 3322 11154 3335 11183 TIME...MOT...LOC 0245Z 028DEG 25KT 3351 11156 $$ NOLTE
1 follow-up statement
247 WWUS55 KPSR 300303 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 803 PM MST FRI JUL 29 2016 AZC013-021-300315- /O.CON.KPSR.SV.W.0029.000000T0000Z-160730T0315Z/ MARICOPA AZ-PINAL AZ- 803 PM MST FRI JUL 29 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR EASTERN MARICOPA AND NORTH CENTRAL PINAL COUNTIES... AT 802 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EAST MESA...MOVING SOUTHWEST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... MESA...GILBERT...APACHE JUNCTION...EAST MESA...QUEEN CREEK... SALT RIVER TUBING RECREATION AREA...FREESTONE PARK... USERY MOUNTAIN PARK...SUPERSTITION SPRINGS MALL...CANYON LAKE... GOLDFIELD RANCH...LOST DUTCHMAN STATE PARK...FALCON FIELD AIRPORT... SAGUARO LAKE...PHOENIX MESA GATEWAY AIRPORT...GRANITE REEF DAM... GILBERT CITY HALL...GOLD CAMP AND HIGLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PERIODS OF HEAVY RAINFALL ARE POSSIBLE WITH STORMS THIS EVENING. AREA ROADS MAY FLOOD QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PHOENIX. && LAT...LON 3363 11161 3355 11140 3322 11154 3335 11183 TIME...MOT...LOC 0302Z 028DEG 25KT 3340 11163 $$ NOLTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:00 PM MST, 5 hours 46 minutes earlier.
Area forecast discussion, Jul 29, 2:00 PM MST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
200 PM MST FRI JUL 29 2016
.SYNOPSIS...
A much more humid airmass will move into the Desert Southwest this
weekend, causing a modest drop in temperatures. There will be a
marked increase in thunderstorm activity beginning this evening and
continuing into next week. All typical hazards associated with the
monsoon season including strong damaging winds, blowing dust,
lightning, and localized flooding will be in play.
&&
.DISCUSSION...
Conditions continue to evolve toward a very active, high impact
weather situation across central Arizona this evening and tonight.
Regional objective analysis shows the H5 anti-cyclone gradually
weakening and shifting east towards the four corners. Per WV imagery,
there appears to be a subtle wave on the eastern periphery of this
midtropospheric high pressure over west-central/southwest NM, and
visible imagery shows rapid manifestation of midlevel clouds in
response to this feature (and possibly encapsulating a gravity wave
as well). Convection over the White Mountains already shows
rather organized outflow and very solid coverage. Given these
features,its not surprising that modest cooling and moistening of the
middle atmosphere is forecast for the remainder of the day per
forecast sounding data.
NCAR and SSEO ensemble output along with almost every local high
resolution model resoundingly suggests intense outflow
winds/boundaries developing from high terrain convection propagating
towards lower elevations. Deep outflow boundaries (and numerous
collisions) should be sufficient to spur additional convection
helping re-enforce strong surface winds leading to expansive dense
blowing dust. Ensemble mean probabilities for sfc winds greater than
30-40kt across the Phoenix metro are about as high as typically ever
seen during monsoon season. Given the relatively high confidence, a
blowing dust advisory remains in effect as a watch type product
leading into this presumptive large event.
In addition to expansive dense blowing dust, severe weather remains
a distinct possibility as well with forecast soundings indicating
outflow mixing 11 g/kg of moisture in a sfc-600mb layer resulting in
the localized release of 1500 J/kg energy with any better
perturbation. Unusually steep H7-H5 lapse rates near 8 C/km will be
juxtaposed with DCape values near 2000 J/kg indicative of both
severe hail and wind potential. Probably the main uncertainty is how
extensive the deeper convective cells will spread across the
forecast area. but certainly the opportunity exists for a
significant event given the underlying parameters.
Activity Saturday may become highly dependent on evolution of
outflow and convection tonight; and much of the forecast model
output indicates very delayed build up of instability Saturday
afternoon. In fact, forecast soundings show the typical convectively
overturned environment during the morning, then a subsident capping
inversion/elevated mixed layer developing near 700mb during the
afternoon. Ensemble mean probabilities and high resolution output
correspondingly are rather muted in convective response into the
early evening, though show a far more robust response into the late
evening overnight. A vast majority of model output still latches
onto a well defined inverted trough/shortwave Saturday night while
at the same time surges an anomalously high theta-e airmass
northward towards central Arizona. POPs remain quite high during the
Sunday morning time frame with the potential for locally heavy rain.
Consequently, residual cloud cover through the daylight hours Sunday
may very well keep temperatures over central Arizona well retarded
while shifting convective activity westward.
Monday through Thursday...
1000-700 mb mean mixing ratios remain in the 10-12 g/kg through at
least Tuesday, keeping above-climo rain chances in the forecast.
GFS trends toward a slow decline of moisture beginning Wednesday and
especially Thursday (GEM starts drying on Monday). This is reflected
in a gradual eastward retreat PoPs from NAEFS and ESRL output. ECMWF
however holds on to moisture longer as it stalls out an inverted
trough over Arizona. Thus held on to PoPs over south- central AZ
through Thursday. Temperatures during the week will trend slowly
upward.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Westerly winds to prevail through the late afternoon hours with
stronger winds (sustained speeds as high as 12 kts) during the mid-
late afternoon hours today.
Latest high-res computer models are now in much better agreement on
the idea that thunderstorms developing over the higher terrain east
of Phoenix, at least sending strong outflow winds this evening into
the Greater Phoenix Area during the 01Z-02Z hours. This will likely
affecting all of the Phx area taf sites with even a decent chance for
the storms themselves affecting one or more of the taf sites. Wind
speeds of at least 25 kts, with gusts as high as 35 kts look likely,
with even stronger speeds possible along with blowing dust reducing
visibilities. Heavy downpours and even small hail are possible if
thunderstorms do actually reach the terminal(s). Winds will become
light easterly later this evening, once the storms move through.
Southeast California/Southwest Arizona including KIPL and KBLH:
Should be another quiet taf period at KIPL, with little chance of
any isolated showers or storms, and winds remaining from a
southeasterly direction.
Winds will continue to favor southerly directions and wind speeds at
KBLH through this evening, with stronger winds during the late
afternoon/evening hours. There is fairly high confidence that
outflows from thunderstorms over South-Central AZ will affect KBLH
for a time later this evening, with winds becoming gusty from an
easterly direction along with some blowing dust possible.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Deep southerly to southeasterly flow aloft is expected to push
copious amounts of monsoon moisture into the region, resulting in
scattered to numerous thunderstorms Monday through Wednesday with
good to excellent chances for at least some wetting rains and locally
gusty winds. The combination of considerable cloudiness and rainfall
will also keep temperatures below normal during this period, and
humidities above normal. A shift to more westerly winds aloft is
then expected to gradually reduce moisture levels, and chances for
wetting rains during the Thursday-Friday period, while allowing
temperatures to return to near-normal levels. Minimum humidities in
the 25-45 percent range in the Monday-Wednesday period to drop into
the 20-35 percent range by Friday, with good-excellent overnight
recoveries. Outside of thunderstorms, winds to mainly follow typical
diurnal trends.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening and Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory from 2 PM this afternoon to 8 PM MST this
evening for AZZ027-028.
Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this
evening for AZZ022-023-026.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...MO/AJ
AVIATION...Percha
FIRE WEATHER...PerchaIn the hours before
Local storm report, Jul 29, 7:20 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
720 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 5 WNW FLORENCE 33.06N 111.46W
07/29/2016 U55 MPH PINAL AZ TRAINED SPOTTER
AND VSBY LESS THAN 1 MI. IN DUST.
&&
JSLocal storm report, Jul 29, 7:25 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
725 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM DUST STORM 7 SE QUEEN CREEK 33.17N 111.56W
07/29/2016 PINAL AZ TRAINED SPOTTER
VSBY LESS THAN 1/4 MI. .
&&
JSSpecial weather statement, Jul 29, 7:26 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
726 PM MST FRI JUL 29 2016
AZZ022>024-027-028-300330-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-SOUTHWEST MARICOPA COUNTY AZ-
726 PM MST FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN GILA...NORTHEASTERN MARICOPA AND NORTHWESTERN PINAL
COUNTIES
UNTIL 830 PM MST
AT 722 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OUTFLOW BOUNDARY MOVING SOUTH THROUGH THE PHOENIX METROPOLITAN AREA.
IN ADDITION TO THE OUTFLOW WINDS....SHOWER AND THUNDERSTORM
DEVELOPMENT IS OCCURRING IN THE WAKE OF THE OUTFLOW. NORTHERLY
OUTFLOW WINDS WERE MOVING SOUTH AT 20 MPH...BUT RADAR SAMPLED WINDS
JUST OFF THE SURFACE WERE NEAR 50 MPH. DENSE BLOWING DUST IS
POSSIBLE ACROSS THE ADVISORY AREA...WITH VISIBILITIES DROPPING BELOW
1 MILE AT TIMES.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE OUTFLOW WINDS IN
ADDITION TO ADDITIONAL STORMS THAT DEVELOP IN THE WAKE OF THE
OUTFLOW.
LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...GLENDALE...SCOTTSDALE...GILBERT...
TEMPE...PEORIA...SURPRISE...AVONDALE...GOODYEAR...BUCKEYE...
APACHE JUNCTION...EL MIRAGE...FOUNTAIN HILLS...PARADISE VALLEY...
COOLIDGE...TOLLESON...YOUNGTOWN AND SUNFLOWER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3400 11175 3401 11143 3395 11137 3298 11153
3304 11264 3399 11272 3389 11228 3403 11215
3404 11204
TIME...MOT...LOC 0222Z 015DEG 17KT 3352 11197
NOLTELocal storm report, Jul 29, 7:27 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
727 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM DUST STORM 1 S COOLIDGE 32.96N 111.52W
07/29/2016 PINAL AZ TRAINED SPOTTER
VISIBILITY 200 YARDS.
&&
NWS PHOENIX AZ
IRIS SYSTEMLocal storm report, Jul 29, 7:33 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
733 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM NON-TSTM WND GST 7 NE DEER VALLEY 33.72N 112.02W
07/29/2016 M51 MPH MARICOPA AZ MESONET
MESONET STATION 6 ENE DEER VALLEY /AT096/.
&&
JSLocal storm report, Jul 29, 7:38 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
738 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM DUST STORM 1 NE ARIZONA CITY 32.76N 111.66W
07/29/2016 PINAL AZ TRAINED SPOTTER
VSBY. 50 FT. IN DUST STORM.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:02 PM MST | Special Weather Statement | PSR | Gila | 58 min |
| Jul 29, 5:28 PM MST | Blowing Dust Advisory | PSR | 5 hr | |
| Jul 29, 5:43 PM MST | Severe Thunderstorm Warning | PSR | Gila | 36 min |
| Jul 29, 6:03 PM MST | Special Weather Statement | PSR | 57 min | |
| Jul 29, 6:18 PM MST | Areal Flood Advisory | PSR | Gila | 4 hr |
| Jul 29, 6:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 29, 6:44 PM MST | Special Weather Statement | PSR | Gila | 46 min |
| Jul 29, 7:11 PM MST | Special Weather Statement | PSR | Pinal | 49 min |
| Jul 29, 7:26 PM MST | Special Weather Statement | PSR | Maricopa | 64 min |
| Jul 29, 7:28 PM MST | Dust Storm Warning | PSR | 73 min | |
| Jul 29, 7:31 PM MST | Areal Flood Advisory | PSR | Gila | 4 hr |
| Jul 29, 7:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 29, 8:11 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 19 min |
| Jul 29, 8:16 PM MST | Special Weather Statement | PSR | 59 min | |
| Jul 29, 8:21 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
| Jul 29, 8:24 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 36 min |
| Jul 29, 8:27 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 29, 8:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 29, 8:36 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 29, 9:00 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Jul 29, 9:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Jul 29, 9:20 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 29, 9:22 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 29, 9:25 PM MST | Special Weather Statement | PSR | 50 min | |
| Jul 29, 9:32 PM MST | Dust Storm Warning | PSR | 4 hr | |
| Jul 29, 9:43 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 29, 9:59 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 31 min |
| Jul 29, 10:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 31 min |
| Jul 29, 10:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 30, 1:13 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 3:06 AM MST | Special Weather Statement | PSR | La Paz | 54 min |
| Jul 30, 3:57 AM MST | Special Weather Statement | PSR | La Paz | 48 min |
| Jul 30, 4:02 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 5:22 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 113 min |
| Jul 30, 6:58 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.